Alert archive / North Carolina / Red Flag Warnings in 2025

Red Flag Warning 1, NWS Raleigh, NC

March 1, 202531 counties in North Carolina

NWS Raleigh, NC issued this red flag warning at Mar 1, 2025, 3:24 AM EST for 31 counties in North Carolina. It took effect at Mar 1, 2025, 10:00 AM EST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 1, 2025, 3:24 AM EST (08:24 UTC)
In effect from
Mar 1, 2025, 10:00 AM EST
Expired
Mar 1, 2025, 10:00 PM EST
In force
12 hr
Issued by
NWS Raleigh, NC
All 31 counties

Alamance County, NC, Anson County, NC, Chatham County, NC, Cumberland County, NC, Davidson County, NC, Durham County, NC, Edgecombe County, NC, Forsyth County, NC, Franklin County, NC, Granville County, NC, Guilford County, NC, Halifax County, NC, Harnett County, NC, Hoke County, NC, Johnston County, NC, Lee County, NC, Montgomery County, NC, Moore County, NC, Nash County, NC, Orange County, NC, Person County, NC, Randolph County, NC, Richmond County, NC, Sampson County, NC, Scotland County, NC, Stanly County, NC, Vance County, NC, Wake County, NC, Warren County, NC, Wayne County, NC, Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 45 km from the middle of the area, began a volume at 08:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.4 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2025-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2025-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2948 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

479 
WWUS82 KRAH 010824
RFWRAH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Raleigh NC
324 AM EST Sat Mar 1 2025

...DANGEROUS FIRE WEATHER CONDITIONS POSSIBLE TODAY...

.Gusty winds combined with low relative humidity, dry fuels, and 
shifting winds will result in the potential for dangerous adverse 
fire behavior today. 

NCZ007>011-021>028-038>043-073>078-083>086-088-089-012200-
/O.UPG.KRAH.FW.A.0001.250301T1600Z-250302T0100Z/
/O.NEW.KRAH.FW.W.0001.250301T1500Z-250302T0300Z/
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-
Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-
Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
324 AM EST Sat Mar 1 2025

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 10 PM
EST THIS EVENING FOR ALL OF CENTRAL NORTH CAROLINA...

The National Weather Service in Raleigh has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in 
effect from 10 AM this morning to 10 PM EST this evening. The Fire
Weather Watch is no longer in effect.

* AFFECTED AREA...All of central North Carolina.

* TIMING...From 10 AM this morning to 10 PM EST this evening.

* WINDS...From the west-southwest shifting to west-northwest as
  high as 15 to 25 mph, with gusts up to 25 to 35 mph.

* RELATIVE HUMIDITY...As low as 15 to 20 percent.

* TEMPERATURES...Highs will be in the upper 60s to upper 70s.

* LIGHTNING...None.

* IMPACTS...Any fire that develops will spread quickly. Outdoor 
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Hartfield
2 follow-up statements
863 
WWUS82 KRAH 011834
RFWRAH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Raleigh NC
134 PM EST Sat Mar 1 2025

...DANGEROUS FIRE WEATHER CONDITIONS CONTINUE THROUGH 1000 PM
TONIGHT...

.Gusty winds combined with low relative humidity, dry fuels, and
shifting winds will result in the potential for dangerous adverse
fire behavior through 1000 PM tonight. 

NCZ007>011-021>028-038>043-073>078-083>086-088-089-020300-
/O.CON.KRAH.FW.W.0001.000000T0000Z-250302T0300Z/
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-
Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-
Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
134 PM EST Sat Mar 1 2025

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM EST THIS
EVENING FOR ALL OF CENTRAL NORTH CAROLINA...

* AFFECTED AREA...Fire Weather Zone 007 Person, Fire Weather 
  Zone 008 Granville, Fire Weather Zone 009 Vance, Fire Weather 
  Zone 010 Warren, Fire Weather Zone 011 Halifax, Fire Weather 
  Zone 021 Forsyth, Fire Weather Zone 022 Guilford, Fire Weather 
  Zone 023 Alamance, Fire Weather Zone 024 Orange, Fire Weather 
  Zone 025 Durham, Fire Weather Zone 026 Franklin, Fire Weather 
  Zone 027 Nash, Fire Weather Zone 028 Edgecombe, Fire Weather 
  Zone 038 Davidson, Fire Weather Zone 039 Randolph, Fire 
  Weather Zone 040 Chatham, Fire Weather Zone 041 Wake, Fire 
  Weather Zone 042 Johnston, Fire Weather Zone 043 Wilson, Fire 
  Weather Zone 073 Stanly, Fire Weather Zone 074 Montgomery, 
  Fire Weather Zone 075 Moore, Fire Weather Zone 076 Lee, Fire 
  Weather Zone 077 Harnett, Fire Weather Zone 078 Wayne, Fire 
  Weather Zone 083 Anson, Fire Weather Zone 084 Richmond, Fire 
  Weather Zone 085 Scotland, Fire Weather Zone 086 Hoke, Fire 
  Weather Zone 088 Cumberland and Fire Weather Zone 089 Sampson.

* TIMING...Until 10 PM EST this evening.

* WINDS...West winds shifting to the Northwest at 15 to 25 mph 
  and gusts up to 35 to 40 mph.

* RELATIVE HUMIDITY...As low as 15 to 20 percent.

* TEMPERATURES...Warm temperatures in the 70s to near 80, cooling
  into the 30s to lower 40s late tonight. 

* IMPACTS...Any fire that develops will catch and spread quickly. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
393 
WWUS82 KRAH 020300
RFWRAH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Raleigh NC
1000 PM EST Sat Mar 1 2025

...Red Flag Warning expires at 1000 PM...

NCZ007>011-021>028-038>043-073>078-083>086-088-089-020400-
/O.EXP.KRAH.FW.W.0001.000000T0000Z-250302T0300Z/
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-
Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-
Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
1000 PM EST Sat Mar 1 2025

...RED FLAG WARNING WILL EXPIRE AT 10 PM EST THIS EVENING FOR ALL
OF CENTRAL NC...

Expect low RH values again on Sunday (15 to 20 percent). While
winds will be lighter compared to Saturday, dangerous fire
conditions could rapidly evolve given the persistent dry air.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this red flag warning went out at Mar 1, 3:00 AM EST, 24 minutes earlier.

Area forecast discussion, Mar 1, 3:00 AM EST, 24 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
300 AM EST Sat Mar 1 2025

.SYNOPSIS...
High pressure will extend across the Southern states through this
morning. A strong but dry cold front will move southeast through the
area this afternoon. Chilly high pressure will build in from the
northwest on Sunday, settle over the East Coast Monday, then push
offshore Monday night and Tuesday. A powerful storm system will move
through the eastern United States Tuesday night and Wednesday.

&&

.NEAR TERM /TODAY THROUGH TONIGHT/...
As of 230 PM Friday...

* Red Flag Warning in effect 10 AM to 10 PM today for all of central
  NC due to gusty winds and low RH...

Fire weather is the primary concern today, as weather conditions are
likely to promote adverse fire behavior and rapid fire growth today.
The latest surface analysis shows the incoming cold front,
designated by a wind shift and sharp dewpoint drop, now stretching
from Lk Erie through the Ohio Valley into central AR and the Red
River Valley. The nocturnal inversion in place over central NC is
insulating us from the 30-40 kt winds just aloft, however as this
inversion breaks with heating by mid to late morning, the tightening
MSLP gradient ahead of the front along with deep mixing this
afternoon (including dry adiabatic or even superadiabatic sfc-700 mb
lapse rates) will bring about an increase in surface winds, with
sustained speeds expected to top out at 15-25 mph while gusts reach
25-35 mph as we tap into stout winds aloft (including 35-50 kt winds
near 700 mb) with groundward momentum transfer taking place. Mild
prefrontal temps are likely today, with low level thicknesses 30-35
m above normal augmented by a gradually veering low level flow with
a significant westerly/downslope component to contribute to warming
and drying. Dewpoints may hold nearly steady this morning ahead of
the approaching front but will drop with increased mixing by
afternoon, followed by a greater drop this evening post-front. With
these temps/dewpoints, the resulting relative humidity will drop to
as low as 15-20%. With dry fuels in place and limited rain in the
last week (0-10% of normal), these winds and RH will set the stage
for dangerous red flag conditions. Highs today are expected to be in
the upper 60s NW to upper 70s SE. High clouds will increase from the
NW by mid afternoon ahead of the front, with a few flat cu near the
top of the deep mixed layer possible as well. These clouds will then
spread E and S over the rest of central NC in the late afternoon
through mid evening, yielding a period of partly to mostly cloudy
skies, esp across our N and E. While there are signs of possible
small CAPE by late this afternoon, the high cloud bases and copious
dry air within the inverted V in the low levels should keep any
possible virga from reaching the ground, and will maintain a dry
forecast through tonight. Any virga, though, could further enhance
surface wind gusts due to evaporative cooling. The high clouds will
settle across our SE and far S tonight, with post-front clearing
over much of the N and NW sections. Winds are likely to stay
elevated through the evening, esp with post-front subsidence, but
should slowly diminish overnight. Expect lows in the mid 20s to low
30s with CAA persisting through the night. -GIH

&&

.SHORT TERM /SUNDAY AND SUNDAY NIGHT/...
As of 300 AM Saturday...

Sunny but chilly. The mid level shortwave trough digging just to our
W early this morning will be pushing off the East Coast, with rising
heights and deeply dry air over our area. The surface cold front
will settle well to our S and SE, propelled by a Canadian-source
surface high building in from the Midwest. Colder air will pour into
central NC from the N, and our low level thicknesses are projected
to start the day 45-50 m below normal. So despite abundant sunshine
and waning CAA as surface winds diminish, our highs are likely to be
well below normal, from the mid 40s to lower 50s. As the warm
frontal zone aloft lifts NE through NC Sun night and the mid-upper
low now over SoCal moves through the Mid South as an open shortwave
trough, we'll see a few high clouds arriving, and clear skies Sun
evening will trend to fair skies late in the SW. Still expect chilly
lows, mostly in the 20s. -GIH

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 245 PM Friday...

The bulk of the extended forecast period will be quiet. On Sunday
morning, high pressure should be centered over the Ohio River
valley, covering much of the eastern United States. The high will
shift near the DC metro area Monday, resulting in continued dry
weather. The high will move offshore Monday night, which will be
followed by low pressure moving into the central Plains Tuesday and
continuing northeast over the Great Lakes Wednesday and into eastern
Canada by Thursday. The timing for precipitation remains relatively
consistent from the previous forecast, with a slight chance of
showers entering the Triad forecast as early as Tuesday evening and
chances increasing overnight. The most likely time for showers and
thunderstorms will be during the day Wednesday, with rapidly
decreasing chances Wednesday night. The 12Z deterministic/ensemble
GFS is tracking about 6 hours faster than the 12Z
deterministic/ensemble European, a typical timing distance this many
days in advance. This difference will have implications in the
threat for severe thunderstorms that the Storm Prediction Center has
outlined across the entire region for Wednesday. Have also bumped up
pops to categorical (80%) on Wednesday. After the cold front moves
through, high pressure will build in, bringing a return to dry
weather Thursday and Friday.

High temperatures will be below normal Sunday and Monday, with
temperatures rising above normal Tuesday and Wednesday before
returning to near normal Thursday and Friday. The coldest night in
the forecast continues to be Sunday night, when lows will fall into
the 20s in all locations. The warmest night will be Tuesday night as
southerly flow develops in advance of Wednesday's cold front, with
lows only falling into the 50s.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
As of 1215 AM Saturday...

Confidence is high that VFR conditions will continue through the
next 24 hours, with only mid and high clouds expected, especially
this afternoon/evening, but winds will be problematic for aviation
interests. SW 2kft winds near 40 kts early this morning will bring a
high chance for low level wind shear from now through about 12z,
then strong and gusty winds surface and aloft ahead of an
approaching cold front will bring deep mixing and frequent surface
gusts to 25-35 kts, mainly from 18z to 03z, which may induce
considerable low level turbulence. Wind direction will shift through
the day, from the SSW or SW through mid morning then from the W or
WSW for much of the afternoon, finally becoming WNW or NW behind the
cold front this evening. Crosswinds may be an issue today through
this evening for NW-SE or N-S oriented runways. Gusts should start
to decrease toward the end of the TAF valid period.

Looking beyond 06z Sun, high clouds will exit our SE, with a slow
diminishing of winds late tonight into Sun morning. VFR conditions
are likely to hold through Tue, although clouds will be increasing
Mon night through Tue. Sub-VFR conditions with a chance of showers
and thunderstorms and strong/gusty/shifting winds will arrive Tue
night/Wed as a powerful storm system moves into the region. -GIH

&&

.FIRE WEATHER...

The Fire Weather Watch has been upgraded to a Red Flag Warning for
today, from 10 AM to 10 PM, for all of central NC. Surface winds
will strengthen this morning and peak this afternoon through early
evening at sustained speeds of 15-25 mph, ahead of a dry cold front
approaching from the NW. Gusts are expected to top out at 25-35 mph,
while warm temperatures and low dewpoints produce very low relative
humidity values, down to 15-20%. All of this will coincide with dry
air throughout a deep mixed layer and fairly dry fuels (projected 1-
hr of 7-10% today). Any fires could spread quickly, thus outdoor
burning is highly discouraged today. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 10 AM this morning to 10 PM EST this evening
for NCZ007>011-021>028-038>043-073>078-083>086-088-089.

&&

SYNOPSIS...Hartfield
NEAR TERM...Hartfield
SHORT TERM...Hartfield
LONG TERM...Green
AVIATION...Hartfield
FIRE WEATHER...Hartfield
Hazardous weather outlook, Feb 28, 7:48 PM EST, 7 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
748 PM EST Fri Feb 28 2025

NCZ007>011-021>028-038>043-073>078-083>086-088-089-020100-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
748 PM EST Fri Feb 28 2025

...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

A Fire Weather Watch is in effect from 11 AM through 8 PM Saturday.
Maximum wind gusts of 25 to 35 mph and low relative humidities
between 20 and 30% will promote potentially dangerous fire weather
conditions.

Strong to severe storms are possible Wednesday into Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Red Flag Warnings in North Carolina, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.